Top
20
Doctor insights on: Drug Overdose

Share

Drug Overdose (Overview)

When you consume more than the maximum safe dose of a medication


1

1
Please help! What happens when someone has a drug overdose?

Please help! What happens when someone has a drug overdose?

That depends on: How serious it is and what drugs or medications were taken. Overdoses are often treated initially in an emergency room. The person is monitored and often they have intravenous fluids. If they stopped breathing - a tube can be inserted to assist with breathing. Sometimes they are given charcoal to absorb the drugs and sometimes their stomach is "pumped". They may need to be given medications. Read more

Drug Overdose (Overview)

When you consume more than the maximum safe dose of a medication


2

2
Can blue lips be a sign of a drug overdose?

Possibly: This is one of those problems where a visit to your doctor is necessary to figure out what's going on. Only after a thorough evaluation, including examination and possibly labs and other tests, can your doctor correctly diagnose you and treat you effectively. Read more

4

4
What is the best treatment for drug overdose?

Depends...: It depends on what agent has been overdosed. Some patients will require observation but others will require ICU level care, perhaps even life support! some overdosages are more dangerous than others do all overdoses need to be evaluated by a doctor to determine the care that is necessary. Read more

See 1 more doctor answer
5

5
Can a drug overdose lead to death by hypertrophic cardiomyopathy or is this condition always genetic?

Can a drug overdose lead to death by hypertrophic cardiomyopathy or is this condition always genetic?

Cardiomyopathy: Hypertrophic cardiomyopathy is a genetically inherited condition. Having said that, a person using drugs could die from drug use and have this condition as well. It can predispose to abnormal heart rhythms which can be fatal and drug use can elicit abnormal heart rhythms. Read more

6

6
What is drug overdose like?

What is drug overdose like?

Many symptoms: This depends entirely upon the drug taken you may experience heightened sensations that are psychedelic, you may experience prolonged sleep, you can lose your reasoning capacity and communication skills, some get violent or just plain stupid and in extreme overdose you may stop breathing or you heart may stop and you could die. Read more

8

8
If you get drug overdose, how do you feel?

Likely nothing: The first sign of overdose may be death- no other warning. This is true if we are talking about opioids, sedatives and perhaps alcohol. If we are talking about Cocaine or other stimulants- it may be anxiety, palpitations, seizures, tremors and than perhaps death. However, these symptoms can be seen in sensitive individuals even with very low exposures. Read more

See 1 more doctor answer
9

9
Help, what to do on a possible drug overdose?

Possible drug OD: You can call 1-800-222-1222 (poison hotline) 24/7 from anywhere in the us if you have questions about poisoning or poison prevention. Your emergency room is an other option. Read more

10

10
I was just wondering why does a drug overdose happen?

Long answer: There are a lot of reasons why overdose happens. There is an established set of dosages for medications based on the disease they are being used to treat for. When that dosage is exceeded, that is an overdose. Some overdoses do not harm a patient, but a harmful overdose can happen when the amount prescribed is exceeded. Different drugs have different effects when overdosed. Read more

11

11
What is the definition or description of: drug overdose?

Maximum dose exceded: When the maximum safe dose or dose of medicationis consumed beyond its prescription. Read more

12

12
Please tell me what to do during a possible drug overdose?

Immediately call 911: Get that person to the Emergency Room ASAP. In the meantime, keep the patient as still as possible and turn the head to one side to prevent issues when or if they pass out as part of the overdose. Read more

13

13
After a drug overdose, how long until consciousness is regained?

After a drug overdose, how long until consciousness is regained?

Depends - can die!: Drug overdoses don't just make someone sleep - they can stop the heart or stop breathing. If someone is unconscious from a drug overdose, call 911 right away, because they can easily stop breathing and die or suffer permanent brain damage. This is true for medication overdoses as well as overdose of street or party drugs. Read more

14

14
What are the chances of becoming a vegetable after drug overdose?

What are the chances of becoming a vegetable after drug overdose?

Why do you ask?: They're fairly high, and serious brain damage is one of the risks. If you are considering suicide, please call 911, your family physician, or some other person who's wise and trustworthy. They can help you get out of impossible situations, and help you find the inner strength go live. 'You can find something better than death anywhere', as the old take says. Best wishes. Read more

16

16
What will happenwhen you have an illicit drug overdose?

Impossible to answer: As it totally depends on which drug is ingested. Most overdoses are VERY UNPLEASANT in addition to potentially being LETHAL. If you are thinking about harming yourself, PLEASE get help, call the nearest suicide hotline or the county mental health center, tell a trusted friend, or call 911. Suicidal thoughts ALWAYS pass. Read more

17

17
Can you tell me about drug overdose- long term effects?

Please: Let us know which drug you have in mind. Each drug is different. Clarify and re-ask question. Read more

18

18
What will happenwhen you have an illicit drug overdose?

Why?: I am not sure why you would ask this question. Ultimately any overdose can lead to death, but the mechanism of death depends on which illicit drug you are referring to and the amount. If you are concerned about you or someone else overdosing or considering it please call911 or go to the nearest hospital Read more

19

19
Please explain what happens for a drug overdose and slit wrists?

Hopefully the: Person involved will receive emergency care. They will be monitored ; stablized. When possible, blood levels of the drugs overdosed on will be measured. If the person can't breath - a breathing tube may be used. They may have intravenous fluids. Sometimes the stomach is pumped and charcoal may be given. Depending on depth of wrist laceration depth- they may need to be sutured or even surgery. Read more

See 1 more doctor answer
20

20
How long do they usually keep someone sedated after a drug overdose?

Depends: Treatment of drug overdose varies greatly on the individual case. It depends on what drug the patient is detoxing from, how long they have used it, how high of doses they have used and any other complicating factors they may have such as chronic medical problems. The sedation is usually meant to help decrease the effects of withdrawl and may be needed for just a few days to a week or more. Read more

Overdose (Definition)

When the maximum dose of medication ...Read more